Rebound Headaches

Rebound Headaches – The Downside of Pain Killers

Many of us end up popping a pain-reliever to treat the occasional headache. No doubt they are a life-saver during times of debilitating pain. But not many know that this comes at a price. Ironically, the very medication that works so magically is the trigger for more headaches if taken for too long or too frequently.

Recent research suggests that up to 1 in 10 people could be suffering frequentheadaches as a result of over-reliance on pain-killers.

What Do Rebound Headaches Really Mean?

Rebound headaches are chronic headaches not very different from tension or migraine headaches that are caused due to overuse of pain medication. Medication taken with caution is unlikely to cause harm. But if taken too regularly and not following prescribed directions, it almost certainly proves counter-productive.

The person taking the medicine experiences a withdrawal symptom as the pain reliever starts to wear off. Another headache follows and prompts the person to reach out for more medication. This is not different from an addiction where the body craves a drug, and reacts adversely when there is no supply. This is why it is called a rebound headache; it hits you harder each time and can become a vicious cycle that’s hard to get rid of.

Am I Suffering from a Rebound Headache?

If you are experiencing a headache 15 or more days in a month, in spite of taking medication, it could be a sign of a rebound headache. Often, many people do not realize that they are overusing painkillers. Many take the recommended dose without anticipating any trouble. However, the issue is not so much with the dosage as much as it is with the prolonged use of drugs. If you are taking painkillers more than twice a week for more than four months, you are at risk of having a rebound headache.

If you have suddenly noticed you are getting more headaches, this problem could simply be due to misuse or overuse of pain medication. Surprisingly, this problem does not occur in those taking medication for back pain or other painful conditions such as arthritis.

Ending the Rebound Headache Cycle

Rebound Headaches can be treated effectively in a number of ways. The National Headache Institute has been successfully working with patients to rid them of their vicious headache cycle.

The first step is to identify and stop use of drugs that potentially trigger a rebound headache. Among them are codeine, acetaminophen (paracetamol), sedatives for sleep, non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen and over-the-counter combination headache remedies that contain caffeine. If taken frequently, these medications trigger low-grade headaches that just refuse to go away. To combat this, it is important to keep track of the painkillers you are taking and reduce the dosage as much as possible. Keeping a headache diary really helps. If you still find it tough not to take pain medication,we are here to help!

The National Headache Institute specializes in treating headaches and can offer you expert advice on how to free yourself completely from the cycle of rebound headaches.

Call our specialist team today or use our contact form to book a consultation. No more suffering from the daily anxiety of rebound headaches!

Leave a Reply

You must be logged in to post a comment.